Alert archive / South Dakota / Tornado Warnings in 2010
Tornado Warning 18, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Jul 23, 2010, 6:11 PM CDT for Lyman County, South Dakota. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2010, 6:11 PM CDT (23:11 UTC)
- Expired
- Jul 23, 2010, 6:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
County Lyman County, SD
The radar
The Aberdeen radar (KABR), 210 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 6:22 PM CDT | HAIL 1.75 | Presho, SD | HAIL AND 70 MPH WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 3:43 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 825 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -108 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
530 WFUS53 KABR 232311 TORABR SDC085-232345- /O.NEW.KABR.TO.W.0018.100723T2311Z-100723T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 611 PM CDT FRI JUL 23 2010 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * TORNADO WARNING FOR... CENTRAL LYMAN COUNTY IN CENTRAL SOUTH DAKOTA... * UNTIL 645 PM CDT * AT 607 PM CDT...THE PUBLIC REPORTED A TORNADO NEAR VIVIAN...OR 8 MILES WEST OF PRESHO. DOPPLER RADAR SHOWED THIS TORNADO MOVING EAST AT 40 MPH. * THE TORNADO WILL BE NEAR... PRESHO AROUND 620 PM CDT... KENNEBEC AROUND 635 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 4399 9978 4380 9981 4386 10026 4401 10024 TIME...MOT...LOC 2311Z 275DEG 33KT 4392 10016 $$ PARKIN
1 follow-up statement
289 WWUS53 KABR 232328 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 628 PM CDT FRI JUL 23 2010 SDC085-232345- /O.CON.KABR.TO.W.0018.000000T0000Z-100723T2345Z/ LYMAN SD- 628 PM CDT FRI JUL 23 2010 ...A TORNADO WARNING REMAINS IN EFFECT FOR CENTRAL LYMAN COUNTY UNTIL 645 PM CDT... AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED NEAR KENNEBEC...OR 8 MILES EAST OF PRESHO...MOVING EAST AT 45 MPH. THIS TORNADO WILL AFFECT MAINLY RURAL AREAS OF CENTRAL LYMAN COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING FOR NORTHEASTERN SOUTH DAKOTA. LAT...LON 4384 10010 4401 10012 4399 9978 4380 9981 TIME...MOT...LOC 2329Z 275DEG 41KT 4388 9984 $$ PARKIN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jul 23, 1:59 PM CDT, 4 hours 12 minutes earlier.
Area forecast discussion, Jul 23, 1:59 PM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
159 PM CDT FRI JUL 23 2010
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
MAIN FORECAST CHALLENGE IS SEVERE T-STORM/HEAVY RAINFALL POTENTIAL
THIS AFTERNOON THROUGH TONIGHT.
MODELS OF CHOICE THIS AFTERNOON WERE GFS/RUC. THE NAM APPEARS TO
HANG THE WARM FRONT A LITTLE TOO FAR SOUTH. THE GFS SEEMS TO
COMPROMISE WELL BETWEEN THE RUC AND NAM KEEPING THE FRONT OVER
SOUTHEAST SOUTH DAKOTA. CURRENTLY A LINE OF STORMS ASSOCIATED WITH
THE UPPER LOW OVER NORTH DAKOTA IS TRAILING INTO NW SD AND
ENTERING CORSON CTY. MORE SHOWERS ARE POPPING OUT AHEAD OF THIS AS WELL.
LARGER HAIL AND STRONG WINDS WILL POTENTIALLY MOVE INTO
CORSON/DEWEY COUNTIES BUT THE RAPID REFRESH SHOWS THE LINE DYING
OUT BEFORE PROPOGATING EAST.
FOR NOW STILL EXPECT DISCRETE SUPERCELL FORMATION ACROSS SOUTH
CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON INTO EARLY EVENING. AS
THE STORMS CONGEAL INTO AN MCS TONIGHT PLACEMENT BECOMES A FACTOR.
WHILE THE GFS APPEARS TO BE A LITTLE OVER DONE ON RAINFALL AMOUNTS
IN THIS CWA COULD NOT RULE IT OUT COMPLETELY. THIS FACTORED INTO
THE DECISION TO ISSUE A FLASH FLOOD WATCH. SEE HYDRO DISCUSSION
FOR FURTHER DETAILS. WITH THE INITIAL ROUND OF CONVECTION OVER
JONES/LYMAN/HUGHES/BUFFALO LARGE HAIL AND EVEN TORNADOES STILL
LOOK POSSIBLE. SHEAR IS VERY HIGH AND HELPING TO FUEL THE CURRENT
LINE OVER NORTHERN SD. ANYWHERE FROM 50 TO 70 KTS OF SHEAR THROUGH
THIS EVENING IS FORECAST. HELICITY IS SIMILARLY HIGH WITH VALUES
UP TO 3 ACROSS THE SOUTHERN COUNTIES. SO ANY STORMS THAT FIRE WILL
BEGIN TO SPIN. INHIBITING FACTORS CONTINUE TO BE LACK OF GOOD CAPE
WITH JUST 1000 J/KG AROUND KPIR...THOUGH THE RUC IS INDICATING UP
TO 3000 J/KG OVER THE BOOTHEEL OF LYMAN. WITH VERY HIGH FREEZING
LEVELS NEAR 15000 FT BUT SFC TEMPS BARELY IN THE 80S EXTRA ENERGY
WILL BE NEEDED TO BREAK THE CAP. ABUNDANT MOISTURE IS AVAILABLE
WITH DEWPOINTS IN THE MID TO UPPER 60S.
WINDS WILL INCREASE OUT OF THE NORTHWEST BEHIND THE COLD FRONT
TONIGHT. HIGH PRESSURE WILL BUILD IN OVER THE WEEKEND BRINGING
DRIER AND COOLER CONDITIONS.
.LONG TERM...MONDAY THROUGH FRIDAY
MODELS ARE IN A FAIR AGREEMENT THROUGH MOST OF THE EXTENDED...WITH
THE USUAL MINOR DIFFERENCES IN PLACEMENT OF STORM SYSTEMS. THE
RMOP IS GENERALLY 40 TO 50 PERCENT THROUGHOUT THE EXTENDED. ODDLY
THOUGH...THE RMOP DOES INCREASE SIGNIFICANTLY TO AROUND 80 PERCENT
AT THE TAIL END OF THE EXTENDED. THIS LEADS TO HIGH FORECASTER
CONFIDENCE WITH THE OVERALL FLOW PATTERN...WHICH WILL CONSISTENT
OF A CENTRAL US RIDGE.
WHILE THERE IS HIGH CONFIDENCE WITH THE OVERALL FLOW
PATTERN...THERE IS LOW CONFIDENCE WITH THE PLACEMENT OF STORM
SYSTEMS. AT THIS TIME...IT APPEARS AS THOUGH NORTH DAKOTA WILL HAVE
THE BEST POTENTIAL FOR CONVECTION THROUGH TUESDAY. BEYOND
TUESDAY...THE UPPER LEVEL RIDGE SHOULD BREAK DOWN SOME...LEADING
TO BETTER CHANCES FOR CONVECTION OVER THE CWA.
TEMPERATURES THROUGHOUT THE EXTENDED SHOULD BE A FEW DEGREES ABOVE
NORMAL.
&&
.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
PREVAILING VFR CONDITIONS ARE EXPECTED THROUGH SATURDAY...EXCEPT
WITH THUNDERSTORMS. ALL TAF SITES HAVE A POTENTIAL FOR
THUNDERSTORMS THIS AFTERNOON AND EVENING WITH SVR HAIL/WIND
POSSIBLE AS WELL AS LOCALIZED IFR CONDITIONS WITH STORMS. MOST OF
THE ACTIVITY SHOULD BE OVER WITH BY MIDNIGHT.
&&
.HYDROLOGY...
AS THUNDERSTORMS CONVERGE INTO AN MCS THIS EVENING AND PROPOGATE
EASTWARD THE POTENTIAL EXISTS FOR VERY HEAVY RAINFALL. INITIALLY
HEAVY RAIN WILL BE LOCAL WITH DISCRETE SUPERCELLS ACROSS
SOUTHCENTRAL SOUTH DAKOTA BUT MAY BE MORE WIDESPREAD IN THE
EASTERN COUNTIES AS THE STORMS ORGANIZE. MODELS ARE STILL
UNCERTAIN AS TO WHERE THE FRONT WILL SET UP AND THEREFORE WHERE
THE HEAVIEST RAIN WILL BE. HOWEVER SPINK TO DEUEL COUNTIES MAY SEE
ANYWHERE FROM 1.5 TO 3 INCHES. FLASH FLOOD GUIDANCE FOR THIS AREA
AND SOUTHWEST INTO LYMAN/HUGHES/BUFFALO INDICATE ANYTHING ABOVE 1
INCH IN 3 HRS WILL PRODUCE FLOODING. AREAS ALONG HWY 81 WERE ONLY
JUST BEGINNING TO DRY OUT AND WILL EASILY FLOOD AGAIN. HAVE ISSUED A
FLASH FLOOD WATCH IN EFFECT UNTIL 9Z TO ACCOUNT FOR INITIAL ROUND
OF THUNDERSTORMS AND POTENTIAL MCS AS INDICATED IN CURRENT GFS AND
RUC.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR BUFFALO-CLARK-
CODINGTON-DEUEL-HAMLIN-HAND-HUGHES-HYDE-LYMAN-SPINK.
MN...NONE.
&&
SHORT TERM...WISE
LONG TERM...SD
AVIATION...SD
WEATHER.GOV/ABERDEENHazardous weather outlook, Jul 23, 5:24 AM CDT, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 524 AM CDT FRI JUL 23 2010 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-241030- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 524 AM CDT FRI JUL 23 2010 /424 AM MDT FRI JUL 23 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THE THREAT FOR SIGNIFICANT SEVERE WEATHER THIS AFTERNOON AND THIS EVENING...IN THE FORM OF VERY LARGE HAIL...STRONG DAMAGING THUNDERSTORM WIND GUSTS...AND EVEN A TORNADO OR TWO...STILL EXISTS. THE MAIN THREAT AREA IS CURRENTLY ALONG AND SOUTH OF A LINE FROM PIERRE TO MILBANK AND THE TIME-FRAME OF CONCERN IS GENERALLY BETWEEN 3 PM CDT AND MIDNIGHT CDT. HEAVY RAINFALL IS ALSO A CONCERN TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE AGAIN POSSIBLE TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND THIS EVENING...ESPECIALLY ALONG AND SOUTH OF A LINE FROM PIERRE TO MILBANK. DORN
In the hours before
Local storm report, Jul 23, 5:33 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
533 PM CDT FRI JUL 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL 6 E HAYES 44.37N 100.90W
07/23/2010 E1.00 INCH STANLEY SD CO-OP OBSERVER
&&
KGILLELocal storm report, Jul 23, 5:40 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
540 PM CDT FRI JUL 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 8 ESE HAYES 44.33N 100.87W
07/23/2010 E1.25 INCH STANLEY SD TRAINED SPOTTER
&&
APLocal storm report, Jul 23, 5:41 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
541 PM CDT FRI JUL 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 6 E HAYES 44.37N 100.90W
07/23/2010 E1.75 INCH STANLEY SD TRAINED SPOTTER
&&
APLocal storm report, Jul 23, 5:54 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
554 PM CDT FRI JUL 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 10 S AKASKA 45.19N 100.11W
07/23/2010 E1.50 INCH POTTER SD MESONET
&&
KGILLEThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 1:08 PM CDT | Flash Flood Watch | ABR | Buffalo, Clark, Codington, Deuel, Hamlin, Hand and 4 more | 9 hr |
| Jul 23, 1:23 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 37 min |
| Jul 23, 1:59 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 16 min |
| Jul 23, 4:43 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 47 min |
| Jul 23, 4:46 PM CDT | Severe Thunderstorm Warning | ABR | Stanley | 44 min |
| Jul 23, 5:11 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 49 min |
| Jul 23, 5:13 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Faulk, Potter, Walworth | 47 min |
| Jul 23, 5:30 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 35 min |
| Jul 23, 5:51 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman, Stanley | 39 min |
| Jul 23, 6:00 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Hyde, Potter | 45 min |
| Jul 23, 6:33 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hughes, Lyman | 42 min |
Nearby
Tornado Warnings in South Dakota, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.